Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Elko, NV

July 19, 2004Elko County, Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 19, 2004, 6:03 PM PDT for Elko County, Humboldt County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 6:03 PM PDT (01:03 UTC)
Expired
Jul 19, 2004, 6:30 PM PDT
In force
27 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Elko County, NV, Humboldt County, NV

The radar

The Elko radar (KLRX), 90 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2790 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 200103
SVRLKN
NVC007-013-200130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
601 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  EAST CENTRAL HUMBOLDT COUNTY IN NORTHWEST NEVADA

* UNTIL 630 PM PDT

* AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL HUMBOLDT
  COUNTY...OR ABOUT 17 MILES EAST OF PARADISE VALLEY...AND MOVING
  EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4155 11727 4138 11720 4145 11678 4166 11687

$$

HARMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:59 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 2:59 PM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT MON JUL 19 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH WEDNESDAY BEFORE A DRIER SOUTHWEST FLOW MOVES
INTO THE AREA THURSDAY FOR A DECREASE IN THUNDERSTORM ACTIVITY.
&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER NEW MEXICO ARIZONA BOARDER
CONTINUES TO ADVECT MOISTURE INTO CWA. SEVERAL VORT FEATURES ARE
TRAVELING THROUGH THE SOUTHWEST FLOW AND WILL SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON AND EVENING. PROG SOUNDINGS ARE
SUGGESTING INSTABILITY ACROSS THE ENTIRE CWA WITH BEST INSTABILITY
OVER CENTRAL AND NORTHEASTERN ZONES. PWS RANGE FROM .75 TO .99 SO
THUNDERSTORMS WILL BE WET BUT DONT SEE A REASON TO ISSUE AN FFA.
DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION TOMORROW SLOWLY
DRYING OUT THE WESTERN CWA. WILL BE KEEPING SLIGHT CHANCE
POPS IN EASTERN CWA OVER THE NEXT FEW DAYS DUE TO CONTINUED
INSTABILITY AND LINGERING MOISTURE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMITH

In the hours before

Local storm report, Jul 19, 5:21 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
521 PM PDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KINGS RIVER VALLEY      41.73N 118.22W
07/19/2004  1.00 INCH        HUMBOLDT           NV   TRAINED SPOTTER

            DESTROYED ALFALFA FIELD

0358 PM     TSTM WND GST     2 NE ELKO               40.86N 115.73W
07/19/2004  58 MPH           ELKO               NV   MESONET

&&

MORRISON

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:46 PM PDTSevere Thunderstorm WarningLKNElko29 min
Jul 20, 1:45 PM PDTSevere Thunderstorm WarningLKNEureka45 min
Jul 20, 3:31 PM PDTSevere Thunderstorm WarningLKNElko, White Pine29 min
Jul 20, 4:58 PM PDTSevere Thunderstorm WarningLKNEureka, Lander32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.